A lesson from Shock States: Critical Insights for Anesthesia Providers

Distributive Shock: Anaphylactic

Anaphylactic shock is a severe allergic reaction where mast cells release immunological mediators like histamine, prostaglandins, and leukotrienes. These mediators cause a series of reactions including arterial dilation, hypotension, and decreased blood return to the heart, leading to symptoms such as flushing, urticaria, and more critically, angioedema, bronchial mucosa edema, bronchoconstriction, dyspnea, or even loss of consciousness. Signs of anaphylaxis include respiratory distress, hives, flushed skin, and swelling of the lips, face, neck, and throat. Common triggers include certain anesthetics, foods (like nuts, shellfish, milk, and eggs), some medications (including NSAIDs and IV contrast), blood products, and insect stings.

Treatment focuses on immediately stopping or decreasing the absorption of the offending agent, securing the airway through endotracheal intubation or tracheostomy if necessary, and administering epinephrine, antihistamines (H1 and H2 blockers), racemic epinephrine for airway edema, and hydrocortisone IV to stabilize cell membranes for persistent symptoms. Fluid resuscitation is also critical to manage this shock state effectively.

Free lesson

This lesson is part of “Shock States: Critical Insights for Anesthesia Providers”

Lesson 17 of 25

Unlock all 25 lessons, the quiz, and 2 Class A credits.

More free lessons from this module